Oregon, 2018Tornadoes in Oregon, October 28 to 29, 2018
October 28 to 29, 2018 · NWS PQR · 3 events in 3 counties and zones
A cold front which moved through on October 27th brought a much cooler air mass in aloft, which destabilized the atmosphere enough for thunderstorm development across the area on the 28th and 29th. There was enough vertical shear in the environment for a few of theses vigorous showers and thunderstorms to start to rotate, three of which went on to produce tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $107,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front which moved through on October 27th brought a much cooler air mass in aloft, which destabilized the atmosphere enough for thunderstorm development across the area on the 28th and 29th. There was enough vertical shear in the environment for a few of theses vigorous showers and thunderstorms to start to rotate, three of which went on to produce tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Oct 28, 1:42 PM PST, 15 minutes earlier.
Area forecast discussion, Oct 28, 1:42 PM PST, 15 minutes before
Area Forecast Discussion
National Weather Service Portland OR
242 PM PDT Sun Oct 28 2018
.SYNOPSIS...A series of storm systems will move across the
region through the week bringing periods of rain.
&&
.SHORT TERM...Tonight through Wednesday...Radar early Sunday
afternoon showed showers and thunderstorms developing over inland
areas of nw OR and sw WA, as temps warming into the upper 50s and
lower 60s have provided deep enough instability. The main cool pool
aloft though was still offshore, as seen in water vapor pictures.
Expect showers to continue tonight, with the focus of showers
shifting from the diurnally generated instability of the afternoon,
to the instability under the cool pool coupled with an onshore flow.
Best instability this evneing and overnight is likely to shift back
to the coastal areas and offshore where the ocean will tend to keep
the boundary layer mildest. With the incoming cooler air mass, snow
levels will come down in the Cascades to near pass levels tonight.
With favorable orographics provided by sw 850 mb winds of 20 to 30
kt, expect to see a few inches of snow in the higher Cascades
tonight.
Showers continue Mon and into Mon night, but will generally decrease
in coverage and intensity as the depth of instability diminishes
with the passage of the main trough axis off to the east, and
onshore flow weakening. A surface high building in over western
Oregon early Tue is likely to bring a short period of drier weather,
but already the next system approaches late in the day. Models have
been fairly consistent in showing a surface trough of low pressure
with a warm front out ahead of it sliding down into the region from
the nw late Tue and Tue night. Moist isentropic lift is generally
shown moving down into the region late Tue along the 300K isentrope,
and maximized Tue night into early Wed down to 290K. Will bump pops
up to categorical for Tue night across the north half of the
forecast area where isentropic lift appears best. Time height cross
sections indicate plenty of low level moisture remains through Wed,
but with weakening lift. Low level onshore flow will add some lift
to the west facing terrain, so will focus highest pops there Wed.
.LONG TERM...Wednesday night through Sunday...A flattening
upper ridge is still expected to move into the Pacific NW during the
latter part of the week. Models continue to suggest moisture
spilling down over the top of the ridge down into the forecast area,
with modest overrunning of a warm front providing the lift for
continued chances for rain Thu and Thu night. A weak cold front is
then depcited dropping se into the region Fri and Fri night as the
upper ridge is beaten down by a shortwave moving across WA and
southern BC. After a brief break between systems Sat, models hint at
another similar system moving in by Sun.
&&
.AVIATION...An upper level trough approaching the Pac NW is
resulting in cool and showery conditions today. Showers have
become more vigorous this afternoon, and there have been several
thunderstorms over the interior lowlands over the past couple of
hours, a few of which contained some small hail. The threat of
heavier showers and thunderstorms will continue into early this
evening. Then the showers should weaken over the interior later
this evening and overnight. However, the thunder threat will
continue over the coastal waters into early Mon, potentially
impacting the coastal TAF sites at times. Expect predominantly
VFR conditions to continue through the evening, with occasional
MVFR in heavier showers and thunderstorms. MVFR cigs may become
more predominant over the interior overnight as a weak surface
trough moves onshore.
KPDX AND APPROACHES...The threat for heavier showers and
thunderstorms will continue into early this evening. Expect
mainly VFR conditions, except for brief MVFR during the showers.
Shower activity should weaken later this evening and overnight,
with MVFR cigs likely becoming more predominant after 06Z Mon.
Pyle
&&
.MARINE...A cool and showery air mass will remain over the NE Pac
tonight and early Mon. This will result in a continued threat
for showers and scattered thunderstorms over the coastal waters
during this time. Any thunderstorms or stronger showers may bring
convective gusts of 30 to 35 kt. SW winds are generally 15 to 20
kt this afternoon, but will continue the small craft advisory
for winds through this evening to cover the convective gust
potential. Winds will subside through the day Mon and remain
rather benign through early Tue as weak high pres moves over the
waters. The next front is modeled to arrive later Tue into early
Wed, and will likely result in another round of small craft
advisory winds. There may be a bit of a break in the weather for
the second half of next week. But the active weather pattern
likely returns by next weekend.
A westerly swell train generated by yesterday's frontal system is
building into the waters today. The latest buoy obs are showing
seas around 12 to 13 ft. Expect they will continue to gradually
increase through the rest of the day, peaking around 14 to 16 ft
this evening. The seas should then gradually subside later
tonight and Monday, although they should remain above 10 ft well
into Mon night. Seas should then remain below 10 ft through most
of next week, although they may come close again during the Tue
night frontal system. Pyle
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
PZ...Small Craft Advisory for winds until 9 PM PDT this evening for
Coastal Waters from Cape Shoalwater WA to Florence OR out
60 NM.
Small Craft Advisory for hazardous seas until 11 PM PDT Monday
for Coastal Waters from Cape Shoalwater WA to Florence OR
out 60 NM.
Small Craft Advisory for Rough Columbia River Bar until 11 PM
PDT Monday.
&&
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland
This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. This area isIn the hours before
Special weather statement, Oct 28, 12:27 PM PST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Portland OR
127 PM PDT SUN OCT 28 2018
ORZ006-015-WAZ039-040-045-282045-
Greater Portland Metro Area OR-Western Columbia River Gorge OR-
Greater Vancouver Area WA-South Washington Cascade Foothills WA-
Western Columbia River Gorge WA-
127 PM PDT SUN OCT 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MULTNOMAH...SOUTHEASTERN
CLARK AND SOUTHWESTERN SKAMANIA COUNTIES UNTIL 145 PM PDT...
At 127 PM PDT, Doppler radar was tracking a strong thunderstorm over
Northeast Portland and Camas, moving east at 25 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Washougal, Portland, Vancouver, Gresham, Camas, Troutdale, Larch
Mountain, Mill Plain, Hazelwood, Powellhurst-Centennial, Fairview,
Wood Village, Proebstel, Cape Horn, Cascade Park, Rockwood,
Government Island, Lacamas Lake, Evergreen and Rooster Rock State
Park.
This includes the following highways in Washington...
Interstate 205 between mile markers 27 and 29.
State Route 14 between mile markers 7 and 26.
In Oregon this includes Interstate 84 between mile markers 12 and 23,
and near mile marker 28.
LAT...LON 4550 12250 4564 12257 4575 12222 4556 12217
TIME...MOT...LOC 2027Z 252DEG 20KT 4558 12244
DE
Special weather statement, Oct 28, 1:40 PM PST, 17 minutes before
Special Weather Statement
National Weather Service Portland OR
240 PM PDT Sun Oct 28 2018
ORZ011-013-WAZ019-291200-
Northern Oregon Cascades-Cascades in Lane County-
South Washington Cascades-
Including the cities of Government Camp, Detroit, Santiam Pass,
McKenzie Pass, McKenzie Bridge, Oakridge, Willamette Pass,
Coldwater Ridge Visitors Center, Mount St. Helens,
and Wind River Valley
240 PM PDT Sun Oct 28 2018
...SNOW SHOWERS IN THE SOUTH WASHINGTON AND NORTH AND CENTRAL
OREGON CASCADES TONIGHT...
Snow levels will lower to around 5000 feet tonight in the south
Washington and north and central Oregon Cascades as showers
continue. Snow accumulations of 2 to 6 inches are expected above
5000 feet, with the heaviest accumulations likely falling from Mt
Hood north. Snow showers continue Monday, although accumulations
are likely to be lighter, with additional accumulations ranging
from 1 to 4 inches.
People travelling to or through the Cascades tonight and Monday
should be prepared for winter driving conditions.
Tornado, Multnomah
- When
- October 28, 1:57 PM PST to 2:06 PM PST
- Where
- Multnomah County, 1.34 mi N of St Johns to 2.33 mi NNE of St Johns
- Rating
- EF0
- Path length
- 1.15 mi
- Path width
- 20 yd
- Property damage
- $7,000
- Reported by
- NWS Storm Survey
- Coordinates
- 45.589, -122.677
Minor tree damage was observed several locations, including at the Portland Meadows facility, on MLK Boulevard near Union Court, and at a park along NE Bridgeton Road. Three semi-truck trailers were overturned in a parking area near Marine Drive. Minor roof damage also was noted to a building southwest of the Marine Drive and 2nd Avenue intersection.
Tornado, Washington
- When
- October 29, 1:17 PM PST to 1:18 PM PST
- Where
- Washington County, 2.82 mi NNW of Forest Grove to 2.78 mi NNW of Forest Grove
- Rating
- EF0
- Path length
- 0.07 mi
- Path width
- 20 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 45.559, -123.139
Multiple greenhouse structures were damaged at a farm on Thatcher Road. Witness accounts also confirmed a tornado. The tornado was likely on the ground for about 30 seconds to 1 minute.
Tornado, Marion
- When
- October 29, 2:30 PM PST to 2:31 PM PST
- Where
- Marion County, 1.93 mi ENE of Jefferson to 1.99 mi NE of Jefferson
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Property damage
- $200
- Reported by
- NWS Storm Survey
- Coordinates
- 44.735, -122.967
There was damage to multiple small shrubby trees just north of the railroad track along Libby Ln. There was also a sign knocked over at the NW corner of Libby Ln and Jefferson-Marion Rd, but whether or not it was caused by a tornado could not be determined. The tornado was likely on the ground for one minute or less.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Rhode Island, October 28, 20182 deaths · 1 event
- Tornado and Hail in Ohio, October 28, 2018$21,000 · EF0 · 8 events
- High Surf in Hawaii, October 28 to 29, 201811 events
- Strong Wind in Ohio, October 28, 20181 injured · $7,000 · 3 events
- Hail and Damaging Wind in West Virginia, October 28, 2018$2,000 · 1 in hail · 3 events
- High Wind in Illinois, October 28, 201854 kt wind · 1 event
- Hail in Ohio, October 28, 2018$1,000 · 1 in hail · 1 event
- High Wind in Tennessee, October 28, 201850 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 789508, 789511, 789514.